Clinical Notes
May 1, 1967

Unusual Neurotoxicity of Kanamycin

Author Affiliations

From the Division of Neurology, Department of Medicine, University of Florida, Gainesville.

JAMA. 1967;200(5):410-411. doi:10.1001/jama.1967.03120180098021

THE ANTIBIOTIC kanamycin sulfate, when administered parenterally, often has a toxic effect on the sensory hair cells of the organ of Corti of the inner ear. Autopsy of the temporal bone in three cases of kanamycin deafness demonstrated degeneration of these hair cells.1 Studies have shown a similar propensity for the sensory hair cells of animals to degenerate, leaving relatively unscathed the nerve fibers of the eighth cranial nerve.2 Kanamycin deafness is directly related to the dose administered per day3 and to the age of the patient.4

Less frequent neurotoxicity caused by kanamycin includes blurring of vision, paresthesia, and curare-like neuromuscular blockade. In an early series of cases in which 23 of 81 patients receiving parenterally administered kanamycin experienced tinnitus or deafness or both, an additional four patients experienced other neurotoxicity. Two suffered transient blurring of vision; another, numbness and burning pain along the posterior aspect

First Page Preview View Large
First page PDF preview
First page PDF preview